Medicine mix-up leads to children developing 'werewolf syndrome'

A group of at least 20 kids in Spain gets a rare illness with historical roots.

  • A group of children in Spain develops a rare illness called hypertrichosis or "werewolf syndrome".
  • The illness was caused by a medicine mixup.
  • Hypertrichosis has been documented throughout history in images.


A rare condition afflicted at least 20 kids in Spain, who developed a so-called "werewolf syndrome" after being given the wrong medicine.

The children were supposed to receive omeprazole, a common anti-reflux medicine, and instead got a medicated syrup trained with minoxidil, a remedy against alopecia (hair loss). This caused the kids to develop hypertrichosis – a condition characterized by excessive hair growth on a person's face and body.

People affected by hypertrichosis often develop thick hair growing from the parts of the body that usually have just fine fuzz. This was obviously a big shock to the Spanish parents.

"My son's forehead, cheeks, arms and legs, hands became covered in hair," mother Ángela Selles shared with the Spanish daily newspaper, El País.

Image source: El Pais

The hand of a baby afflicted by the syndrome in Spain.

The error took place in pharmacies in Granada, Cantabria, and Valencia. Upset parents have accused the authorities of not doing enough to provide information.

Another mother, Amaia, whose child was afflicted after taking a high dose of the syrup, said to Spain's Antena 3 television station: "We have been told nothing. I am furious, scared and feel misunderstood and a complete lack of empathy."

The Spanish pharmaceutical manufacturer Farma-Química Sur, which imported the medicine from India, has since had its license temporarily suspended and is facing lawsuits. The affected batches have been recalled by the authorities, who did issue a warning to be on the lookout for such conditions developing from children's omeprazole.

Credit: Shams Qari / Barcroft Images / Barcroft Media via Getty Images.

Lalit Patidar, an Indian schoolboy, who suffers from the "Werewolf Syndrome," pictured with his sisters on January 25, 2019 in Ratlam, Madhya Pradesh, India.

Health officials think that the hair on those who developed the condition from the wrong medicine will eventually fall out. But there is potential for organ damage as blood vessels could become widened by minoxidil.

Overall, while it can be partially treated, hypertrichosis is not well-understood, and in very rare cases, can be congenital, passed down through generations.

There have also been other instances of medicines causing hypertrichosis, including anti-convulsants and corticosteroids, as found a 2015 study.

The Boy With ‘Werewolf Syndrome’ | BORN DIFFERENT

Historical images of hypertrichosis

National Gallery of Art Washington

Joris Hoefnagel, Animalia Rationalia et Insecta (Ignis)

Engraving from L'album, giornale letterario e di belle arti, November 5, 1842 / Getty Images

Shwe-Maong and his daughter, with their bodies covered with hair (congenital hypertrichosis lanuginosa), Laos.

Credit: Welcome Collection.

Barbara van Beck. Etching by R. Gaywood, 1656.

Scroll down to load more…